Alert archive / Washington / Red Flag Warnings in 2018

Red Flag Warning 16, NWS Spokane, WA

August 22, 2018

NWS Spokane, WA issued this red flag warning at Aug 22, 2018, 11:42 AM PDT. It took effect at Aug 23, 2018, 2:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2018, 11:42 AM PDT (18:42 UTC)
In effect from
Aug 23, 2018, 2:00 PM PDT
Expired
Aug 23, 2018, 8:00 PM PDT
In force
6 hr
Issued by
NWS Spokane, WA

The text

As transmitted.

000 
WWUS86 KOTX 221842
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
1142 AM PDT Wed Aug 22 2018

...GUSTY WINDS AND LOW HUMIDITY THURSDAY AFTERNOON AND EVENING...

.Thursday will start off rather dry with poor overnight
recoveries in the higher terrain of the Cascades.  A dry cold
front will approach the region Thursday afternoon and move 
through during the evening hours. Winds will pick up slowly 
throughout the morning hours then become gusty from the west 
during the afternoon and evening. Afternoon humidity values will 
dry out in the teens to twenties then moisten into the evening 
hours... especially near the Cascades.

WAZ673-674-676-677-682-231400-
/O.UPG.KOTX.FW.A.0008.180823T2100Z-180824T0300Z/
/O.NEW.KOTX.FW.W.0016.180823T2100Z-180824T0300Z/
East Washington Northern Columbia Basin (Zone 673)-
East Washington Palouse and Spokane Area (Zone 674)-
East Washington South Central Cascade Valleys (Zone 676)-
East Washington Central Cascade Valleys (Zone 677)-
East Washington Central Cascade Mountains (Zone 682)-
1142 AM PDT Wed Aug 22 2018

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR WIND AND LOW RELATIVE 
HUMIDITY FOR FIRE WEATHER ZONES 673...674...676...677...AND
682...

The National Weather Service in Spokane has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 2 PM to 8 PM PDT Thursday. The Fire Weather Watch is no
longer in effect.

* Affected Area: Fire Weather Zone 673 East Washington Northern 
  Columbia Basin (Zone 673)...Fire Weather Zone 674 East 
  Washington Palouse and Spokane Area (Zone 674)...Fire Weather 
  Zone 676 East Washington South Central Cascade Valleys (Zone 
  676)...Fire Weather Zone 677 East Washington Central Cascade 
  Valleys (Zone 677) and Fire Weather Zone 682 East Washington 
  Central Cascade Mountains (Zone 682).

* Winds: West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidities: 11 to 26 percent.

* Impacts: Strong sustained winds and low relative humidities 
  will promote rapid fire spread of existing fires and any new 
  fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
516 
WWUS86 KOTX 230103 CCA
RFWOTX

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Spokane WA
603 PM PDT Wed Aug 22 2018

...GUSTY WINDS AND LOW HUMIDITY THURSDAY AFTERNOON AND EVENING...

.Thursday will start off rather dry with poor overnight
recoveries in the higher terrain of the Cascades.  A dry cold
front will approach the region Thursday afternoon and move 
through during the evening hours. Winds will pick up slowly 
throughout the morning hours then become gusty from the west 
during the afternoon and evening. Afternoon humidity values will 
dry out in the teens to twenties then moisten into the evening 
hours... especially near the Cascades.

WAZ673-674-676-677-682-231400-
/O.UPG.KOTX.FW.A.0008.180823T2100Z-180824T0300Z/
/O.COR.KOTX.FW.W.0016.180823T2100Z-180824T0300Z/
East Washington Northern Columbia Basin (Zone 673)-
East Washington Palouse and Spokane Area (Zone 674)-
East Washington South Central Cascade Valleys (Zone 676)-
East Washington Central Cascade Valleys (Zone 677)-
East Washington Central Cascade Mountains (Zone 682)-
603 PM PDT Wed Aug 22 2018

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT THURSDAY FOR
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
673...674...676...677...AND 682...

The National Weather Service in Spokane has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 2 PM to 8 PM PDT Thursday. The Fire Weather Watch is no
longer in effect.

* Affected Area: Fire Weather Zone 673 East Washington Northern 
  Columbia Basin (Zone 673)...Fire Weather Zone 674 East 
  Washington Palouse and Spokane Area (Zone 674)...Fire Weather 
  Zone 676 East Washington South Central Cascade Valleys (Zone 
  676)...Fire Weather Zone 677 East Washington Central Cascade 
  Valleys (Zone 677) and Fire Weather Zone 682 East Washington 
  Central Cascade Mountains (Zone 682).

* Winds: West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidities: 11 to 26 percent.

* Impacts: Strong sustained winds and low relative humidities 
  will promote rapid fire spread of existing fires and any new 
  fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
231 
WWUS86 KOTX 231330
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
630 AM PDT Thu Aug 23 2018

...GUSTY WINDS AND LOW HUMIDITY THIS AFTERNOON AND EVENING...

.Winds will pick up slowly throughout the morning hours then 
become gusty from the west during the afternoon and evening. 
Afternoon humidity values will dry out in the teens to twenties 
then moisten into the evening hours... especially near the 
Cascades.

WAZ673-674-676-677-682-240300-
/O.CON.KOTX.FW.W.0016.180823T2100Z-180824T0300Z/
East Washington Northern Columbia Basin (Zone 673)-
East Washington Palouse and Spokane Area (Zone 674)-
East Washington South Central Cascade Valleys (Zone 676)-
East Washington Central Cascade Valleys (Zone 677)-
East Washington Central Cascade Mountains (Zone 682)-
630 AM PDT Thu Aug 23 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING FOR FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 673...674...676...677...AND 682...

* Affected Area: Fire Weather Zone 673 East Washington Northern
  Columbia Basin...Fire Weather Zone 674 East Washington Palouse
  and Spokane Area...Fire Weather Zone 676 East Washington South
  Central Cascade Valleys...Fire Weather Zone 677 East Washington
  Central Cascade Valleys and Fire Weather Zone 682 East
  Washington Central Cascade Mountains.

* Winds: West 10 to 20 mph with gusts up to 25 mph.

* Relative Humidities: 13 to 33 percent.

* Impacts: Strong sustained winds and low relative humidities 
  will promote rapid fire spread of existing fires and any new 
  fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
184 
WWUS86 KOTX 232212
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
312 PM PDT Thu Aug 23 2018

...GUSTY WINDS AND LOW HUMIDITY THROUGH THE EVENING...

.Dry gusty westerly winds will continue through the evening. 
Humidities in the mid teens to 20s late this afternoon, will 
rise through the evening hours, especially near the Cascades.

WAZ673-674-676-677-682-240300-
/O.CON.KOTX.FW.W.0016.000000T0000Z-180824T0300Z/
East Washington Northern Columbia Basin (Zone 673)-
East Washington Palouse and Spokane Area (Zone 674)-
East Washington South Central Cascade Valleys (Zone 676)-
East Washington Central Cascade Valleys (Zone 677)-
East Washington Central Cascade Mountains (Zone 682)-
312 PM PDT Thu Aug 23 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
673...674...676...677...AND 682...


* Affected Area: Fire Weather Zone 673 East Washington Northern 
  Columbia Basin (Zone 673)...Fire Weather Zone 674 East 
  Washington Palouse and Spokane Area (Zone 674)...Fire Weather 
  Zone 676 East Washington South Central Cascade Valleys (Zone 
  676)...Fire Weather Zone 677 East Washington Central Cascade 
  Valleys (Zone 677) and Fire Weather Zone 682 East Washington 
  Central Cascade Mountains (Zone 682).

* Winds: West 10 to 25 mph with gusts up to 35 to 40 mph.

* Relative Humidities: 14 to 24 percent in the valleys and 
  lowlands, with 17 to 27 percent over the higher terrain.

* Impacts: Strong sustained winds and low relative humidities can
  promote rapid fire spread of existing fires and any new fire 
  starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
261 
WWUS86 KOTX 240253
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
753 PM PDT Thu Aug 23 2018


WAZ673-674-676-677-682-240400-
/O.EXP.KOTX.FW.W.0016.000000T0000Z-180824T0300Z/
East Washington Northern Columbia Basin (Zone 673)-
East Washington Palouse and Spokane Area (Zone 674)-
East Washington South Central Cascade Valleys (Zone 676)-
East Washington Central Cascade Valleys (Zone 677)-
East Washington Central Cascade Mountains (Zone 682)-
753 PM PDT Thu Aug 23 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR GUSTY
WINDS AND LOW RELATIVE HUMIDITY FOR THE CENTRAL
CASCADES...COLUMBIA BASIN...PALOUSE AND SPOKANE AREA...

Relative humidities are increasing across the region. Winds have
diminished across the eastern Columbia Basin...Palouse and 
Spokane area. However winds will continue across portions of the 
central Cascades and western Columbia Basin. Gusts 15 to 25 mph 
will continue with localized gusts up to 35 mph tonight. However 
with the relative humidities recovering...we are no longer 
experiencing red flag conditions and therefore the red flag 
warning will expire at 8 pm. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Aug 22, 10:47 AM PDT, 55 minutes earlier.

Area forecast discussion, Aug 22, 10:47 AM PDT, 55 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1047 AM PDT Wed Aug 22 2018

.SYNOPSIS...
Smoke and haze is expected to worsen as winds switch back to the
west today and tomorrow. Winds becoming locally breezy Wednesday
evening across the east slopes of the Cascades and then expand
into the Columbia Basin, Palouse and Spokane area Thursday with
the passage of a dry cold front. Much cooler air is expected by
the weekend and maybe a decent chance for showers Sunday and
Monday.

&&

.DISCUSSION...
Made a few updates this morning. Overnight lows were cool in many
of the northeast valleys seeing that the smoke can not hold in the
radiative cooling. With temperatures starting out in the upper
30s, this would adjust highs in a few locations. Otherwise smoke
and haze will remain over the region, and even worsen, until a dry
cold front pushes through late Thursday. Air Quality Alerts have
been extended until at least Friday noon in many locations. A Fire
weather watch has been issued for the Cascades and Columbia Basin
to account for the dry gusty winds for Thursday. /rfox.

&&

.AVIATION...
18Z TAFS: Visibilities of 3 to 6 miles due to smoke and haze will
see some gradual improvements to VFR at the TAF sites this
afternoon under light winds. KLWS has already reached VFR
conditions and should remain through the day. Winds turn westerly
this evening and bring renewed smoke to the TAF sites and dropping
to MVFR conditions with both visibility and a smoke deck. Gusty
westerly winds are possible at KEAT. /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        86  60  85  56  78  52 /   0   0   0   0   0   0
Coeur d'Alene  85  56  84  54  76  51 /   0   0   0   0   0   0
Pullman        84  55  84  52  76  46 /   0   0   0   0   0   0
Lewiston       90  62  92  57  83  54 /   0   0   0   0   0   0
Colville       88  53  86  53  82  50 /   0   0   0   0  10   0
Sandpoint      84  50  84  52  75  48 /   0   0   0   0   0   0
Kellogg        83  53  80  51  74  48 /   0   0   0   0  10   0
Moses Lake     91  56  91  56  82  51 /   0   0   0   0   0   0
Wenatchee      90  64  88  61  80  57 /   0   0   0   0   0   0
Omak           91  60  89  54  84  55 /   0   0   0  10  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Fire Weather Watch from Thursday afternoon through Thursday
     evening for East Washington Central Cascade Mountains (Zone
     682)-East Washington Central Cascade Valleys (Zone 677)-
     East Washington Northern Columbia Basin (Zone 673)-East
     Washington Palouse and Spokane Area (Zone 674)-East
     Washington South Central Cascade Valleys (Zone 676).

&&
Hazardous weather outlook, Aug 22, 4:09 AM PDT, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
409 AM PDT Wed Aug 22 2018

IDZ001>004-026-027-WAZ031-037-038-042-043-231115-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-Okanogan Valley-
409 AM PDT Wed Aug 22 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

WAZ032>036-041-044-231115-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Waterville Plateau-
409 AM PDT Wed Aug 22 2018

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington...North Central Washington...
Northeast Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A cold front will produce gusty winds Thursday afternoon and early
evening. The combination of gusty winds and low afternoon humidity
values could result in the critical fire weather conditions.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:32 AM PDTFire Weather WatchOTX5 hr

Nearby

Red Flag Warnings in Washington, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.